Community Health Risk: Dangerous Strand of Narcotics in Lorain County, City of Oberlin
April 22, 2016
The Lorain County Chief’s Law Enforcement Association has shared information in reference to a strand of narcotics that have been found in Lorain County. The community already has been made aware of concerns with the use of Fentanyl, but within the last two weeks suspected narcotics sent to the Lorain County Crime Lab for analysis has resulted in the discovery of two substances. These have been identified in cases from Amherst, Elyria, and the Sheriff’s Office.
The first substance is known as U47700 and the potency of this product is reported to be 7.5 times greater than morphine. The second substance identified is 3-Methyl-Fentanyl. This product is an analog of Fentanyl and is a Schedule I drug. The product is 7000 times greater in potency than morphine. It’s a restricted product that is only supposed to be used in lab research. On April 15, 2016, the crime lab identified it in a mixture of heroin in two cases in Elyria. (Source: Lorain County Chief’s Law Enforcement Association 18 West Avenue Elyria, OH 44035 Public Awareness Announcement made on 4/15/2016)
The Lorain County Chief’s Law Enforcement Association is expressing concern that the potency of these two substances will lead to an increase in overdoses and deaths in Lorain County, and so have released the above statement. In the interest of general community safety, the office of Safety and Security is sharing this information to help keep students and employees aware of events related to personal safety in the larger community.
Synthetic opioids and analogues are central nervous system depressants. They are often represented as drugs for use in research but do not have a medical use. Just because an Internet site publishes claims that the drugs are research drugs, that claim does not make them either legal or safe. Purchase, possession, or distribution of any kind is prohibited on campus and is a violation of the law. When used, dependence would be expected to develop, and effects may include respiratory depression, which could be harmful or fatal. Common opioids include the drug U47700, an analgesic opioid, have been reported to have been obtained in Oberlin and involved in a medical emergency as early as November of 2015. There is great danger of overdose, leading to death, if the dosage amount is misjudged.
Information is provided below for anyone who may be concerned about this issue or about use by friends or family members. Please be aware of the following information:
- Some symptoms of overdose of opioids include slow, shallow, or erratic breathing or stopped breathing; the body may be limp; face pale or clammy; fingernails and lips turn blue, purplish or black; skin tone turns bluish purple or, for darker complexions, greyish or ashen; pulse erratic or absent; choking sounds or snore-like gurgle; vomiting; loss of consciousness; unresponsiveness to stimulus.
- Opioid overdose is a medical emergency. Call 9-1-1 for immediate assistance. Minutes are essential to saving a life. Rescue breathing and/or the administration of Naloxone or NarCon through local law enforcement or medical intervention may help. Additionally, you may contact the office of Safety and Security on campus at 440-775-8444 to assist in the response.
Resources for information and assistance, in addition to Oberlin College Student Health Services (440-775-8180) for students, include:
- Lorain County Alcohol and Drug Abuse Services (LCADA). The 24-hour Crisis and Information Help Line number is 440-277-8190 and assists in providing help for one’s self or loved-one.
- The Oberlin Police Department can be reached directly at 85 South Main Street or by phone at 440-774-1061 for concerns or information.
- The Safety and Security staff also supports members of our community who contact our office with their concerns, but who live off campus.
Information published by: Marjorie Burton, Director of the office of Safety and Security, on April 22, 2016